Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

   
 
 

 

The evolution of geometric structures on 3-manifolds


Author: Curtis T. McMullen
Journal: Bull. Amer. Math. Soc. 48 (2011), 259-274
MSC (2010): Primary 57M50
DOI: https://doi.org/10.1090/S0273-0979-2011-01329-5
Published electronically: February 7, 2011
MathSciNet review: 2774092
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper gives an overview of the geometrization conjecture and approaches to its proof.


References [Enhancements On Off] (What's this?)

  • [And] M. T. Anderson.
    Geometrization of 3-manifolds via the Ricci flow.
    Notices Amer. Math. Soc. 51 (2004), 184-193. MR 2026939 (2004i:53095)
  • [At] M. Atiyah.
    The Geometry and Physics of Knots.
    Cambridge University Press, 1990. MR 1078014 (92b:57008)
  • [BMP] L. Bessières, G. Besson, Michel Boileau, S. Maillot, and J. Porti.
    Geometrisation of $ 3$-Manifolds.
    In preparation.
  • [Be] G. Besson.
    Preuve de la conjecture de Poincaré en déformant la métrique par la courbure de Ricci (d'après G. Perel'man).
    In Séminaire Bourbaki 2004/2005, pages 309-347. Astérisque, vol. 307, 2006. MR 2296423 (2008b:53088)
  • [CZ] H.-D. Cao and X.-P. Zhu.
    A complete proof of the Poincaré and geometrization conjectures--application of the Hamilton-Perelman theory of the Ricci flow.
    Asian J. Math. 10 (2006), 165-492. MR 2233789 (2008d:53090)
  • [CJ] A. Casson and D. Jungreis.
    Convergence groups and Seifert fibered $ 3$-manifolds.
    Invent. Math. 118 (1994), 441-456. MR 1296353 (96f:57011)
  • [Con] J. H. Conway.
    An enumeration of knots and links, and some of their algebraic properties.
    In Computational Problems in Abstract Algebra (Proc. Conf., Oxford, 1967), pages 329-358. Pergamon, 1970. MR 0258014 (41:2661)
  • [CHK] D. Cooper, C. D. Hodgson, and S. P. Kerckhoff.
    Three-Dimensional Orbifolds and Cone-Manifolds.
    Mathematical Society of Japan, 2000. MR 1778789 (2002c:57027)
  • [DH] A. Douady and J. Hubbard.
    A proof of Thurston's topological characterization of rational maps.
    Acta Math. 171 (1993), 263-297. MR 1251582 (94j:58143)
  • [DT] N. Dunfield and W. Thurston.
    The virtual Haken conjecture: experiments and examples.
    Geometry and Topology 7 (2003), 399-441. MR 1988291 (2004i:57024)
  • [Ga] D. Gabai.
    Convergence groups are Fuchsian groups.
    Annals of Math. 136 (1992), 447-510. MR 1189862 (93m:20065)
  • [GH] M. Gage and R. S. Hamilton.
    The heat equation shrinking convex plane curves.
    J. Differential Geom. 23 (1986), 69-96. MR 840401 (87m:53003)
  • [Go] S. J. Gould.
    The Structure of Evolutionary Theory.
    Harvard University Press, 2002.
  • [Gr] M. A. Grayson.
    The heat equation shrinks embedded plane curves to round points.
    J. Differential Geom. 26 (1987), 85-314. MR 906392 (89b:53005)
  • [Ham1] R. S. Hamilton.
    Three manifolds with positive Ricci curvature.
    J. Diff. Geom. 17 (1982), 255-306. MR 664497 (84a:53050)
  • [Ham2] R. S. Hamilton.
    The formation of singularities in the Ricci flow.
    In Surveys in Differential Geometry, Vol. II (Cambridge, MA, 1993), pages 7-136. Int. Press, 1995. MR 1375255 (97e:53075)
  • [Ham3] R. S. Hamilton.
    Non-singular solutions of the Ricci flow on three-manifolds.
    Comm. Analysis and Geometry 7 (1999), 695-729. MR 1714939 (2000g:53034)
  • [Hat] A. Hatcher.
    Hyperbolic structures of arithmetic type on some link complements.
    J. London Math. Soc. 27 (1983), 345-355. MR 692540 (84m:57005)
  • [HTW] J. Hoste, M. Thistlethwaite, and J. Weeks.
    The first 1,701,936 knots.
    Math. Intelligencer 20 (1998), 33-48. MR 1646740 (99i:57015)
  • [J1] V. F. R. Jones.
    Hecke algebra representations of braid groups and link polynomials.
    Ann. of Math. 126 (1987), 335-388. MR 908150 (89c:46092)
  • [J2] V. F. R. Jones.
    On the origin and development of subfactors and quantum topology.
    Bull. Amer. Math. Soc. 46 (2009), 309-326. MR 2476415 (2009k:46113)
  • [KM] J. Kahn and V. Markovic.
    Immersing almost geodesic surfaces in a closed hyperbolic $ 3$-manifold.
    Preprint, 2010.
  • [Kap] M. Kapovich.
    Hyperbolic Manifolds and Discrete Groups.
    Birkhäuser Boston, 2001. MR 1792613 (2002m:57018)
  • [Ka] R. M. Kashaev.
    The hyperbolic volume of knots from the quantum dilogarithm.
    Lett. Math. Phys. 39 (1997), 269-275. MR 1434238 (98b:57012)
  • [KL] B. Kleiner and J. Lott.
    Notes on Perelman's papers.
    Geom. Topol. 12 (2008), 2587-2855. MR 2460872 (2010h:53098)
  • [Li] W. B. R. Lickorish.
    Representation of orientable combinatorial 3-manifolds.
    Annals of Mathematics 76 (1962), 531-540. MR 0151948 (27:1929)
  • [Lit] C. N. Little.
    Non-alternate $ +/-$ knots.
    Trans. Royal. Soc. Edinburgh 39 (1898-9), 771-778.
  • [Maz] B. Mazur.
    Number theory as gadfly.
    Amer. Math. Monthly 98 (1991), 593-610. MR 1121312 (92f:11077)
  • [Mc1] C. McMullen.
    Iteration on Teichmüller space.
    Invent. Math. 99 (1990), 425-454. MR 1031909 (91a:57008)
  • [Mc2] C. McMullen.
    Rational maps and Kleinian groups.
    In Proceedings of the International Congress of Mathematicians (Kyoto, 1990), pages 889-900. Springer-Verlag, 1991. MR 1159274 (93h:57024)
  • [Mc3] C. McMullen.
    Riemann surfaces and the geometrization of 3-manifolds.
    Bull. Amer. Math. Soc. 27 (1992), 207-216. MR 1153266 (93b:57013)
  • [Mc4] C. McMullen.
    Renormalization and $ 3$-Manifolds which Fiber over the Circle, volume 142 of Annals of Math. Studies.
    Princeton University Press, 1996. MR 1401347 (97f:57022)
  • [Mc5] C. McMullen.
    From dynamics on surfaces to rational points on curves.
    Bull. Amer. Math. Soc. 37 (2000), 119-140. MR 1713286 (2000j:11093)
  • [MT] W. Menasco and M. Thistlethwaite.
    The Tait flyping conjecture.
    Bull. Amer. Math. Soc. 25 (1991), 403-412. MR 1098346 (92b:57017)
  • [Mil] J. Milnor.
    Towards the Poincaré conjecture and the classification of 3-manifolds.
    Notices Amer. Math. Soc. 50 (2003), 1226-1233. MR 2009455 (2004h:57022)
  • [Mor1] J. Morgan.
    On Thurston's uniformization theorem for three dimensional manifolds.
    In The Smith Conjecture, pages 37-125. Academic Press, 1984. MR 758464
  • [Mor2] J. Morgan.
    Recent progress on the Poincaré conjecture and the classification of 3-manifolds.
    Bull. Amer. Math. Soc. 42 (2005), 57-78. MR 2115067 (2005i:57015)
  • [MT1] J. Morgan and G. Tian.
    Ricci Flow and the Poincaré Conjecture.
    Amer. Math. Soc., 2007. MR 2334563 (2008d:57020)
  • [MT2] J. Morgan and G. Tian.
    Ricci Flow and the Geometrization Conjecture.
    In preparation.
  • [Mos] D. Mostow.
    Strong Rigidity of Locally Symmetric Spaces, volume 78 of Annals of Math. Studies.
    Princeton University Press, 1972.
  • [Mur] H. Murakami.
    A quantum introduction to knot theory.
    In Primes and Knots, volume 416 of Contemp. Math., pages 137-165. Amer. Math. Soc., 2006. MR 2276140 (2008f:57018)
  • [MM] H. Murakami and J. Murakami.
    The colored Jones polynomials and the simplicial volume of a knot.
    Acta Math. 186 (2001), 85-104. MR 1828373 (2002b:57005)
  • [Ot] J.-P. Otal.
    Le théorème d'hyperbolisation pour les variétés fibrées de dimension trois.
    Astérisque, vol. 235, 1996. MR 1402300 (97e:57013)
  • [Per1] G. Perelman.
    The entropy formula for the Ricci flow and its geometric applications.
    arXiv:math/0211159.
  • [Per2] G. Perelman.
    Ricci flow with surgery on three-manifolds.
    arXiv:math/0303109.
  • [Per3] G. Perelman.
    Finite extinction time for the solutions to the Ricci flow on certain three-manifolds.
    arXiv:math/0307245.
  • [Po] H. Poincaré.
    Oeuvres. Tome II: Fonctions fuchsiennes.
    Éditions Jacques Gabay, 1995. MR 1401791 (97c:01053)
  • [Rat] J. G. Ratcliffe.
    Foundations of Hyperbolic Manifolds.
    Springer-Verlag, 1994. MR 1299730 (95j:57011)
  • [Re] A. W. Reid.
    Arithmeticity of knot complements.
    J. London Math. Soc. 43 (1991), 171-184. MR 1099096 (92a:57011)
  • [Sc] P. Scott.
    The geometries of 3-manifolds.
    Bull. London Math. Soc. 15 (1983), 401-487. MR 705527 (84m:57009)
  • [SW] H. Seifert and C. Weber.
    Die beiden Dodekaederräume.
    Math. Z. 37 (1933), 237-253. MR 1545392
  • [Ta] P. G. Tait.
    On knots I.
    Trans. Roy. Soc. Edinburgh 28 (1876-7), 145-190.
  • [Th1] W. P. Thurston.
    Three-dimensional manifolds, Kleinian groups and hyperbolic geometry.
    Bull. Amer. Math. Soc. 6 (1982), 357-381. MR 648524 (83h:57019)
  • [Th2] W. P. Thurston.
    Hyperbolic structures on 3-manifolds I: Deformations of acylindrical manifolds.
    Annals of Math. 124 (1986), 203-246. MR 855294 (88g:57014)
  • [Th3] W. P. Thurston.
    Hyperbolic structures on 3-manifolds II: Surface groups and 3-manifolds which fiber over the circle.
    Preprint, 1986. MR 855294 (88g:57014)
  • [Th4] W. P. Thurston.
    Hyperbolic structures on 3-manifolds III: Deformation of 3-manifolds with incompressible boundary.
    Preprint, 1986. MR 855294 (88g:57014)
  • [Th5] W. P. Thurston.
    Three-Dimensional Geometry and Topology, volume 1.
    Princeton University Press, 1997. MR 1435975 (97m:57016)
  • [Wit] E. Witten.
    Quantum field theory and the Jones polynomial.
    Commun. Math. Phys. 121 (1989), 351-399. MR 990772 (90h:57009)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 57M50

Retrieve articles in all journals with MSC (2010): 57M50


Additional Information

Curtis T. McMullen
Affiliation: Department of Mathematics, Harvard University, 1 Oxford Street, Cambridge, Massachusetts 02138-2901

DOI: https://doi.org/10.1090/S0273-0979-2011-01329-5
Received by editor(s): October 17, 2010
Published electronically: February 7, 2011
Additional Notes: This research was supported in part by the NSF
Article copyright: © Copyright 2011 by the author

American Mathematical Society